Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX

October 22, 2002Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2002, 8:56 PM CDT for Gaines County, Texas. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2002, 8:56 PM CDT (01:56 UTC)
Expired
Oct 27, 2002, 8:30 PM CST
In force
5 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WUUS54 KMAF 230156
SVRMAF
TXC165-230245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT TUE OCT 22 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GAINES COUNTY IN WEST TEXAS

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PAYNES CORNER...OR ABOUT
  9 MILES SOUTHEAST OF HOBBS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STATE LINE...PAYNES CORNER...AND HIGGINBOTHAM

NICKEL SIZE HAIL AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3294 10271 3260 10281 3254 10303 3293 10304

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 8:54 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 22, 8:54 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT TUE OCT 22 2002

WILL ISSUE A ZONE UPDATE SHORTLY TO REMOVE MENTION OF SEVERE AS WELL
AS MENTION OF WS 725.  WHILE ISOLATED MARGINALLY SEVERE CONVECTION
WILL BE POSSIBLE THE NEXT FEW HOURS...WE BELIEVE THE OVERALL THREAT
IS MINIMAL GIVEN CONTINUED PBL STABILIZATION AND MODEST LOW-MID LEVEL
SHEAR.  WILL ALSO RATCHET POPS DOWN TO SLGT CHC OUT WEST RAMPING UP
TO LIKELY OVER NORTHEASTERN ZONES.  UPDATED ZONES WIBIS BY 02Z.
THANX FOR COORD SPC.

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Oct 22, 2:45 PM CDT, 6 hours 11 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 22 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

.WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO...MAINLY EAST OF A
CARLSBAD...PECOS...SANDERSON LINE. LARGE HAIL WILL BE THE PRIMARY
HAZARD...ALTHOUGH ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY THROUGH MONDAY AT THIS
TIME.

TECHNICAL DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE LIFT FROM THIS
SYSTEM WILL COMBINE WITH LOW LEVEL MOISTURE AND SURFACE HEATING TO
PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN WEDNESDAY AFTERNOON AND
EVENING. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE
PRIMARY SEVERE WEATHER HAZARD...BUT SEVERE THUNDERSTORM COVERAGE IS
EXPECTED TO BE MORE LIMITED.

CL

In the hours before

Special weather statement, Oct 22, 3:36 PM CDT, 5 hours 20 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-
079>082-258-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT TUE OCT 22 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT TUESDAY EVENING (800 PM MDT
TUESDAY EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...
DRYDEN...FORT DAVIS...FORT STOCKTON...HOBBS...KERMIT...LAJITAS...
LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE
SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...
STANTON...TATUM...AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Oct 22, 7:14 PM CDT, 1 hour 42 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-
079>082-258-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT TUE OCT 22 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CLEARED THE FOLLOWING
COUNTIES FROM SEVERE THUNDERSTORM WATCH 725...

IN SOUTHWEST TEXAS...

CULBERSON...JEFF DAVIS AND PRESIDIO

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

SEVERE THUNDERSTORM WATCH 725 REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...PECOS...REEVES AND TERRELL

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST IN WEATHER INFORMATION.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:00 PM CDTSevere Thunderstorm WarningMAFTerrell5 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.